cold medicine - sudafed

I have been pretty ill since friday of last week and by saturday i felt even worst!all i did was sneeze and blow my nose and of course take my inhaler which you can only take so much of!

so on the way back from watford after a day out we stopped at a chemist that was a few estates away from us and asked if there was anything i can take and we mentioned a few times that i'm an asthmatic

earlier today i had an attack and was told by someone whos an asthmatic that asthmatics shouldn't use sudafed?I've checked the instructions but nothing about asthma

anyone had any reactions with sudafed in the past?thats caused an attack to happen or know weather its safe to take?

i'd be greatful for any info as its helped clear the cold up slightly but made my asthma around 100 times worst!

reagrds and best wishes

toria x

4 Replies

oldestnewest
  • Oddly enough I actually had someone come and ask me this recently - they had also been told by ""a friend"" that asthmatics shouldn't take sudafed.

    I'm not aware of any reasons why not; as you mention, there are no contra-indications in the product literature, and the drug contained in sudafed shouldn't pose any problems to asthmatics.

    I'd always advise you to check with your own doctor, though, as you may be on medication with which it could interact.

    Regards,

    Cathy

  • I have taken Sudafed or such like many times with no problem. Could you maybe have a problem with the colouring if you have taken the capsule form? To me they seem to be rather highly coloured as do alot of meds.

  • Hi Toria, (pretty name!)

    I've heard this several times too, and I'd always assumed that it was because of interactions - the decongestant pseudoephedrine is a weak alpha and beta agonist, so it could worsen the side effects associated with bronchodilators like salbutamol, which are beta 2 agonists. Some types of sudafed have phenylephrine as the decongestant instead, which theorectially might be better as it's mainly an alpha agonist. I wouldn't have thought either would be a problem though if you have well controlled asthma and are not using your salbutamol lots and lots. If you go to the pharmacist who usually dispenses your presciptions, they will have a list of your medication and will know how much salbutamol you are using and will be able to advise accordingly.

    I can't really explain why Sudafed would make asthma worse; if anything, it should produce a mild improvement. Years ago, ephedrine and pseudoephedrine were used as treatments for asthma, and Ephedra is used as a treatment for asthma, amoung other things, in Chinese medicine. I have come across a patient who discovered by accident that Sudafed made his (newly diagnosed and untreated) asthma very much better, and we had great difficulty in persuading him that the side effect profiles of our modern asthma medications were better!

    Toria, is it possible that it was the cold that you had that precipitated the asthma attack, rather than the Sudafed? Most of us would find that getting a cold would have a pretty bad effect on our asthma. Maybe if you are using your salbutamol inhaler a lot and struggling with your breathing you should go and see your GP or asthma nurse to see if you need your treatment temporarily increasing. Do you have an action plan so that you can increase your meds yourself if need be?

    The only other thing that occurs to me is that one brand of Sudafed (Non-Droswy Sudafed Dual Relief Max) also contains ibuprofen, which can worsen asthma if you are sensitive to it. You said that you mentioned to the pharmacist that you were asthmatic, though, so they probably wouldn't have sold you this one without warning you.

    Anyway sorry this is a bit long and technical... seem to have my pharmacology hat on tonight!

    Hope you feel better soon

    Em

  • I once asked a pharmacist if it was ok for asthmatics to take cold capsules containing a decongestant. He told me that as long as its well controlled and I didn't miss a dose of preventer there shouldn't be a problem but in some people it masks the symtoms of an asthma attack. Unfortunately as I had a cold my asthma was playing up so when the decongestant went out of my system in the middle of the night I had an attack without warning. Since then I have avoided any tablet decongestants and just use nasal sprays but my mum has never had a problem with sudafed causing an attack and has used them for years.

    Jo

You may also like...